New Mexico, 2020

Hail and Damaging Wind in New Mexico, August 3, 2020

August 3, 2020 · NWS ABQ · 5 events in 4 counties and zones

A persistent pattern with northwest flow aloft combined with return flow across eastern New Mexico continued on August 3, 2020. With deep shear, instability, and moisture still in place across the area, another day with isolated severe thunderstorms occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A persistent pattern with northwest flow aloft combined with return flow across eastern New Mexico continued on August 3, 2020. With deep shear, instability, and moisture still in place across the area, another day with isolated severe thunderstorms occurred. The strongest storms occurred across the northeastern corner of the state where hail, strong downburst winds, frequent lightning, and heavy downpours were observed. Two inch hail was reported near Buena Vista. A peak thunderstorm wind gust of 61 mph was recorded in Raton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 3, 2:03 PM MST, 53 minutes earlier.

Area forecast discussion, Aug 3, 2:03 PM MST, 53 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
303 PM MDT Mon Aug 3 2020

.SYNOPSIS...
Another active afternoon and evening is in store for the Land of
Enchantment today and tonight, with strong to severe thunderstorms
east of the central mountain chain. These storms will be capable of
strong wind gusts, small hail, locally heavy downpours, and frequent
lightning. The high pressure then slides toward northern New Mexico/
southwestern New Mexico, with slim rain chances and above normal
temperatures for Tuesday. A weaker monsoon plume develops mid to late
week, with drier storms and warmer temperatures through the weekend.

&&

.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH TUESDAY NIGHT)...
The upper high center has drifted over western New Mexico this
afternoon and will continue to slowly move to south central New
Mexico by early Wednesday morning. This will result in fewer showers
and storms tonight through Tuesday night, especially west of the Rio
Grande Valley. Some of the activity may be drier as well with gusty
winds but little to no rain. Highs Tuesday will be a few degrees
warmer than average. Lows tonight and Tuesday night will be near to
above average for the majority of the forecast area.

The marginal risk for severe storms remains over much of eastern New
Mexico this afternoon and evening but a watch is not anticipated at
this time. Consequently did not mention severe storms specifically
in the weather grids for this evening, although a few severe storms
are possible, with instability increasing over northeast New Mexico
at this time. Storm motions will be to the southeast or south
through this evening. As northwest flow develops over northeast New
Mexico on Tuesday, can't rule out the potential for isolated severe
storms there Tuesday afternoon/evening, and SPC has painted the
Marginal risk into parts of Colfax, Union and Harding counties.

LONG TERM...(WEDNESDAY THROUGH MONDAY)...
As the high pressure shifts to southeast New Mexico on Wednesday,
limited moisture will work its way into the state. this will allow
for increased precipitation chances, especially across the southern
high terrain. With ABQ PWAT forecast to drop to 0.5" by Wednesday
afternoon, storms will tend to be on the drier side, with gusty
outflow winds possible. Thursday seems like it will be the most
active day, as the high shifts further eastward into Texas, setting
up a more traditional (albeit weaker) south-to- north monsoon
pattern. By Friday, the moisture plume shifts to a more southwest-
northeast orientation, while drier air will work its way into the
northwest corner of the state. Additionally, transport winds are favorable
for smoke and hazy skies from southern California to work their way
in through the end of the work week.

There is some uncertainty heading into the weekend about the
placement of the upper high, but the 12z runs of the GFS and ECMWF
are coming into better agreement that a broad area of high pressure
will build and shift over southwestern New Mexico, similar to what
their respective ensembles are showing. This solution will generally
reduce storm coverage across the Land of Enchantment, which goes
along with the NBM PoPs. Temperatures will be a mixed bag of near to
normal temperatures across the west and temperatures a few degrees
above normal across the east.

99/31

&&

.FIRE WEATHER...
The upper high center has drifted over western New Mexico this
afternoon and will continue to slowly move to south central New
Mexico by early Wednesday morning. This will result in fewer showers
and storms tonight through Tuesday night, especially west of the Rio
Grande Valley. Some of the activity may become drier as well with
gusty winds but little to no rain.

Humidities will lower especially from the AZ border to the central
mountain chain tonight through Tuesday night, resulting in areas of
fair to poor overnight recoveries. Daytime temperatures warm
slightly as well. While northwest to west winds tend to increase
somewhat Tuesday, not anticipating any noteworthy critical fire
weather conditions.

The upper high will continue moving to the east of New Mexico
Wednesday night and Thursday, allowing for the stream of subtropical
moisture to resume, and increasing areal coverage and number of
thunderstorms as soon as Wednesday afternoon. However, some of the
activity will likely be dry with gusty and erratic winds, at least
initially over western New Mexico, before the boundary layer
moistens up. The uptick in convection will persist into Friday
before the flow of moisture is again restricted by the upper high
center returning to New Mexico.

Ventilation rates will be mostly good to excellent, with some
localized fair to poor rates forecast on Wednesday over the east and
on Friday over northeast New Mexico.

99

&&

.AVIATION...
18Z TAF CYCLE
Upper high center shifting over wrn NM and to south central NM next
24 hours. Convection expected to develop over the higher terrain
and move into the lower elevations between 21Z and 00Z. Some of the
storms will be strong to severe over northeast and east central NM
with large hail and wind gusts around 50kt, and brief MVFR to IFR
cigs/vsbys along with mt obscurations will be possible in the
stronger storms. Tstms to diminish aft 03-06Z with isold to sct
showers thereafter.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  63  97  59  95 /   0   0   0   0
Dulce...........................  50  90  50  89 /  10   0   0   5
Cuba............................  58  91  57  89 /  10   5   0  10
Gallup..........................  57  93  55  89 /  10   0   0  10
El Morro........................  55  88  53  83 /  10   5   5  20
Grants..........................  58  91  55  86 /  10   5   5  20
Quemado.........................  57  87  57  82 /  20  20   5  40
Magdalena.......................  61  89  61  86 /  30  20   5  40
Datil...........................  56  85  56  82 /  20  20   5  40
Reserve.........................  58  92  58  88 /  30  20   5  40
Glenwood........................  66  96  67  92 /  20  20   5  30
Chama...........................  49  85  48  83 /  30   5   0  10
Los Alamos......................  59  89  61  87 /  20  10   5  20
Pecos...........................  57  89  58  87 /  30  10   5  20
Cerro/Questa....................  52  85  48  84 /  40  10   5  20
Red River.......................  45  77  43  76 /  40  20  10  30
Angel Fire......................  46  80  42  78 /  40  20  10  30
Taos............................  52  89  52  89 /  40  10   5  20
Mora............................  52  86  53  85 /  40  20   5  20
Espanola........................  61  95  56  93 /  20   5   0  10
Santa Fe........................  58  90  60  88 /  30  10   5  10
Santa Fe Airport................  58  94  59  91 /  20  10   5  10
Albuquerque Foothills...........  65  94  66  92 /  20   5   5  10
Albuquerque Heights.............  67  96  68  93 /  20   5   5  10
Albuquerque Valley..............  67  98  63  94 /  20   0   0  10
Albuquerque West Mesa...........  66  97  64  95 /  20   5   0  10
Belen...........................  66  98  65  96 /  20   5   0  10
Bernalillo......................  64  98  63  96 /  20   5   5   5
Bosque Farms....................  66  97  64  95 /  20   5   0  10
Corrales........................  65  98  64  96 /  20   5   0  10
Los Lunas.......................  66  97  65  95 /  20   5   0  10
Placitas........................  63  93  64  92 /  20   5   5  10
Rio Rancho......................  65  97  66  96 /  20   5   5  10
Socorro.........................  68  98  68  96 /  20  10   5  20
Sandia Park/Cedar Crest.........  60  89  61  88 /  20  10   5  10
Tijeras.........................  62  92  63  91 /  20  10   5  10
Edgewood........................  58  92  59  89 /  20  10   5  10
Moriarty/Estancia...............  56  94  57  88 /  20  10   5  10
Clines Corners..................  57  90  58  89 /  30  10   5  10
Mountainair.....................  59  91  61  89 /  20  10   5  20
Gran Quivira....................  60  91  62  89 /  20  10   5  20
Carrizozo.......................  66  94  68  93 /  20  10   5  20
Ruidoso.........................  60  87  62  84 /  30  30   5  30
Capulin.........................  56  86  54  86 /  50  40  30  40
Raton...........................  54  91  54  89 /  60  20  20  30
Springer........................  54  92  54  93 /  50  20  20  30
Las Vegas.......................  54  89  55  87 /  50  20   5  20
Clayton.........................  60  90  59  87 /  30  20  30  10
Roy.............................  57  89  58  89 /  40  20  20  20
Conchas.........................  65  98  63  97 /  30  10  10  10
Santa Rosa......................  64  97  65  96 /  30  10   5  10
Tucumcari.......................  67 100  67  95 /  30  10  20  10
Clovis..........................  65  98  67  95 /  20  10  20  10
Portales........................  66  99  68  96 /  20  10  20  10
Fort Sumner.....................  67  99  68  97 /  20  10  10  10
Roswell.........................  71 104  72 101 /  20  10  10  10
Picacho.........................  66  96  67  94 /  20  30  10  20
Elk.............................  63  92  64  90 /  20  40  10  30

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Aug 3, 3:01 AM MST, 11 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
401 AM MDT Mon Aug 3 2020

NMZ201>241-041100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
401 AM MDT Mon Aug 3 2020

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

There is a marginal risk of severe thunderstorms over eastern NM
where heavy rainfall, large hail, damaging winds, minor flooding, and
frequent lightning strikes are possible. Storms will move southward
at 10 to 20 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The coverage of showers and thunderstorms will decrease over much of
the region through the end of this week. However, a few storms are
still possible in and around the higher terrain each afternoon with
brief heavy rain, strong downburst winds, small hail, and occasional
lightning strikes. Storm motions will transition from northwest to
southeast Tuesday and Wednesday to southwest to northeast through the
weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Guyer

In the hours before

Special weather statement, Aug 3, 12:43 PM MST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
143 PM MDT Mon Aug 3 2020

NMZ215-228-032015-
Far Northeast Highlands-East Slopes Sangre de Cristo Mountains-
143 PM MDT Mon Aug 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MORA AND SOUTH
CENTRAL COLFAX COUNTIES UNTIL 215 PM MDT...

At 143 PM MDT, Doppler radar was tracking a strong thunderstorm near
Ocate, or 24 miles northwest of Wagon Mound, moving south at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Ocate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3632 10511 3634 10493 3611 10476 3606 10513
TIME...MOT...LOC 1943Z 353DEG 15KT 3625 10502

CA
Special weather statement, Aug 3, 1:20 PM MST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
220 PM MDT Mon Aug 3 2020

NMZ208-241-032045-
San Agustin Plains and Adjacent Lowlands-Southwest Mountains-
220 PM MDT Mon Aug 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CATRON COUNTY UNTIL 245
PM MDT...

At 220 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Old Horse Springs, or 28 miles east of Reserve,
moving southeast at 5 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Old Horse Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3390 10841 3394 10821 3379 10801 3371 10836
TIME...MOT...LOC 2020Z 335DEG 5KT 3383 10828

CA
Special weather statement, Aug 3, 1:30 PM MST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
230 PM MDT Mon Aug 3 2020

NMZ215-228-032100-
Far Northeast Highlands-East Slopes Sangre de Cristo Mountains-
230 PM MDT Mon Aug 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MORA COUNTY UNTIL 300 PM
MDT...

At 229 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Ocate, or 17 miles west of Wagon Mound, moving south
at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Golondrinas and Ojo Feliz.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

LAT...LON 3614 10512 3616 10492 3589 10485 3588 10519
TIME...MOT...LOC 2029Z 003DEG 22KT 3605 10503

CA
Special weather statement, Aug 3, 1:43 PM MST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
243 PM MDT Mon Aug 3 2020

NMZ216-032115-
Upper Rio Grande Valley-
243 PM MDT Mon Aug 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL TAOS COUNTY UNTIL
315 PM MDT...

At 243 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Arroyo Hondo, or 15 miles southwest of Questa, moving
southeast at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Arroyo Hondo and San Cristobal.

This includes the following highways...
 Highway 285 near Mile Marker 377.
 Highway 64 between Mile Markers 227 and 246.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3664 10562 3658 10562 3636 10570 3655 10595
      3670 10586
TIME...MOT...LOC 2043Z 294DEG 14KT 3658 10581

CA

The radar

The Albuquerque radar (KABX), 165 km away, was scanning. The volume nearest the first event began at 21:58 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Mora

When
August 3, 2:56 PM MST to 3:00 PM MST
Where
Mora County, 0.58 mi S of Buena Vista
Measured
2 in hail
Reported by
Public
Coordinates
35.902, -105.251

Hail up to the size of two inches in diameter fell in Buena Vista as a severe thunderstorm tracked south-southwest through the area. The extent of damage from the hail was not known.

Thunderstorm Wind, Colfax

When
August 3, 5:36 PM MST to 5:37 PM MST
Where
Colfax County, Raton Crews Arpt
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
36.730, -104.500

A peak thunderstorm wind gust of 61 mph was recorded at the Raton airport.

Hail, Sandoval

When
August 3, 5:40 PM MST to 5:42 PM MST
Where
Sandoval County, Bernalillo
Measured
0.88 in hail
Reported by
Public
Coordinates
35.320, -106.560

Hail up to the size of nickels was reported in Bernalillo as a storm moved southeast through the area.

Hail, Bernalillo

When
August 3, 6:10 PM MST to 6:20 PM MST
Where
Bernalillo County, 5.07 mi ESE of Cedar Crest
Measured
1 in hail
Reported by
NWS Employee
Coordinates
35.079, -106.289

Quarter size hail was reported south of Sedillo as a severe thunderstorm moved southeast through the area.

Hail, Bernalillo

When
August 3, 6:15 PM MST to 6:17 PM MST
Where
Bernalillo County, 3.46 mi ESE of Cedar Crest
Measured
0.88 in hail
Reported by
CoCoRaHS
Coordinates
35.100, -106.310

A CoCoRaHS observer reported nickel size hail with a thunderstorm that moved southeast through Sedillo.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2020Every state in 2020This day in weather historyWarnings in New Mexico, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 898991, 898993, 901188, 898998, 898996.